Alert archive / Kansas / Tornado Warnings in 2007
Tornado Warning 24, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 31, 2007, 3:42 PM CDT for Smith County, Kansas. It was in force for 48 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2007, 3:42 PM CDT (20:42 UTC)
- Expired
- May 31, 2007, 4:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Smith County, KS
The radar
The Grand Island radar (KUEX), 69 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 3:57 PM CDT | HAIL 1.75 | 3 Ne Kensington, KS | COPIOUS AMOUNTS OF QUARTER TO GOLF BALL SIZE HAIL. HAIL PILED INTO DRIFTS AND TREES STRIPPED OF LEAVES. |
| May 31, 4:11 PM CDT | HAIL 1 | Smith Center, KS | QUARTER SIZED HAIL AND MEASURED 53 MPH WINDS. HAIL FELL FROM 411 TO 415PM. |
| May 31, 4:13 PM CDT | HAIL 0.75 | 11 Nw Smith Center, KS | |
| May 31, 4:15 PM CDT | TSTM WND DMG | Smith Center, KS | CORRECTED TIME OF REPORT. POSSIBLE TORNADO. TREE LIMBS DOWN IN NORTHEAST CORNER OF TOWN. SHED BLOWN OVER. SHERIFFS DEPARTMENT IS STILL CONFIRMING DAMAGE. |
| May 31, 4:25 PM CDT | TSTM WND DMG | 6 E Smith Center, KS | CORRECTED TIME OF REPORT. POSSIBLE TORNADO. HOME DAMAGED. |
| May 31, 4:29 PM CDT | TSTM WND DMG | Smith Center, KS | POSSIBLE TORNADO. TREE LIMBS DOWN IN NORTHEAST CORNER OF TOWN. SHED BLOWN OVER. SHERIFFS DEPARTMENT IS STILL CONFIRMING DAMAGE. |
| May 31, 4:33 PM CDT | TSTM WND DMG | 6 E Smith Center, KS | POSSIBLE TORNADO. HOME DAMAGED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:01 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGID 312042 TORGID KSC183-312130- /O.NEW.KGID.TO.W.0024.070531T2042Z-070531T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HASTINGS NE 342 PM CDT THU MAY 31 2007 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * TORNADO WARNING FOR... CENTRAL SMITH COUNTY IN NORTH CENTRAL KANSAS * UNTIL 430 PM CDT * AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES WEST OF KENSINGTON...OR ABOUT 10 MILES EAST OF PHILLIPSBURG...MOVING EAST AT 35 MPH. * THE TORNADO WILL BE NEAR... ATHOL AND CEDAR BY 355 PM CDT GAYLORD BY 405 PM CDT SMITH CENTER BY 410 PM CDT BELLAIRE BY 415 PM CDT IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLFBALL SIZED HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. OTHERWISE...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3996 9907 3961 9907 3961 9863 3988 9859 $$ AWJ
3 follow-up statements
000 WWUS53 KGID 312057 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 357 PM CDT THU MAY 31 2007 KSC183-312130- /O.CON.KGID.TO.W.0024.000000T0000Z-070531T2130Z/ SMITH KS- 357 PM CDT THU MAY 31 2007 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR CENTRAL SMITH COUNTY... AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR ATHOL...OR ABOUT 19 MILES EAST OF PHILLIPSBURG...MOVING EAST AT 30 MPH. THE TORNADO WILL BE NEAR... GAYLORD BY 405 PM CDT SMITH CENTER BY 410 PM CDT BELLAIRE BY 420 PM CDT IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLFBALL SIZED HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. LAT...LON 3996 9907 3961 9907 3961 9863 3988 9859 $$ AWJ
000 WWUS53 KGID 312114 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 413 PM CDT THU MAY 31 2007 KSC183-312130- /O.CON.KGID.TO.W.0024.000000T0000Z-070531T2130Z/ SMITH KS- 413 PM CDT THU MAY 31 2007 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR CENTRAL SMITH COUNTY... AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR SMITH CENTER...OR ABOUT 29 MILES EAST OF PHILLIPSBURG...MOVING EAST AT 30 MPH. THE TORNADO WILL BE NEAR... BELLAIRE BY 420 PM CDT GOLFBALL SIZED HAIL WAS REPORTED 3 MILES NORTHEAST OF KENSINGTON AT 357 PM WITH THIS STORM. LAT...LON 3996 9907 3961 9907 3961 9863 3988 9859 $$ AWJ
000 WWUS53 KGID 312133 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 432 PM CDT THU MAY 31 2007 KSC183-312142- /O.EXP.KGID.TO.W.0024.000000T0000Z-070531T2130Z/ SMITH KS- 432 PM CDT THU MAY 31 2007 ...THE TORNADO WARNING FOR CENTRAL SMITH COUNTY EXPIRED AT 430 PM CDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF CENTRAL SMITH COUNTY...AND NO LONGER POSES A THREAT TO CENTRAL SMITH COUNTY. HOWEVER...A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN SMITH COUNTY UNTIL 530 PM. LAT...LON 3996 9907 3961 9907 3961 9863 3988 9859 $$ AWJ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 31, 12:50 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 31, 12:50 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1250 PM CDT THU MAY 31 2007
.AVIATION...MAIN AVIATION QUESTION FOR THE KGRI TERMINAL INVOLVES
WHEN TO INSERT THUNDERSTORM CHANCES OVER THE NEXT 24 HOURS AND HOW
LOW THE CEILINGS WILL DROP. APPEARS THE KGRI TERMINAL WILL HAVE
TWO SEPARATE ROUNDS OF THUNDERSTORMS...ONE THIS AFTERNOON AND
EARLY EVENING AND A SECOND ROUND LATE TONIGHT INTO EARLY TOMORROW
MORNING. CONFIDENCE IN CLOUD CEILING HEIGHTS IS NOT GREAT AT THIS
POINT...BUT WILL DROP THEM BELOW 1000 FT TOMORROW MORNING.
&&
.PREV DISCUSSION... /ISSUED 322 AM CDT THU MAY 31 2007/
DISCUSSION...FORECAST CONCERN CONTINUES TO BE CHANCES OF PRECIP THE
NEXT COUPLE OF DAYS...ALONG WITH CHANCE OF SEVERE THIS AFTERNOON
INTO TONIGHT.
WATER VAPOR IMAGERY AND PROFILER NETWORK SHOW UPPER LOW CONTINUING
TO SIT AND SPIN OVER THE NDAK/SDAK BORDER. MODELS IN FAIR AGREEMENT
THAT THIS SYSTEM WILL FINALLY BEGIN AN EASTWARD PUSH ON SATURDAY.
IN THE MEANTIME...WE WILL CONTINUE TO SEE AREAS OF DPVA ROTATE
AROUND THE BACKSIDE OF THE LOW AND ACROSS NEB/KS. FIRST ONE JUST NOW
ENTERING THE SOUTHERN NEB PANHANDLE WITH LIGHTNING STRIKES AND
COOLING CLOUD TOPS NOTED. THUS WILL LEAVE IN CHANCE OF RAIN THIS
MORNING ACROSS THE CWA. AS WE GET INTO THE AFTERNOON...THE CHANCE
FOR SEVERE WEATHER INCREASES AS WE WARM UP. CAPES INCREASE TO OVER
1000 J/KG AND 0-8 KM SHEAR IMPRESSIVE FROM 45KTS NORTH TO 80KTS
SOUTH. MOISTURE RETURN WILL BE LAGGING A BIT AT LOW LEVELS AS
DEWPOINTS CURRENTLY IN THE UPPER 40S/LOWER 50S INTO CENTRAL KS.
EXPECT MID 50 DEWPOINTS FOR MOST OF OUR CWA BY MID AFTERNOON. WITH
LOW FREEZING LEVELS EXPECT HAIL TO BE THE MAIN THREAT. BY LATE
AFTERNOON ALSO EXPECT THUNDERSTORMS TO FIRE OUT WEST AND FORM AN
MCS. THIS SHOULD TRACK SE ACROSS KS ACCORDING TO CORFIDI VECTORS.
HOWEVER NAM SHOWING LOW LEVEL JET FIRING UP TO 30-40 KTS WITH BEST
SPEED CONVERGENCE OVER THE KS PART OF OUR CWA. THUS WILL GO WITH
HIGHEST POPS IN THAT AREA ALTHOUGH A SECONDARY CONVERGENCE AREA AT
850MB IS POSSIBLE ALONG THE INVERTED SURFACE BOUNDARY IN THE NW
PART OF THE CWA SO EXPECT TSTMS THERE AS WELL. WILL NOT ISSUE ANY
FLASH FLOOD WATCHES AT THIS TIME DUE TO THE SCATTERED NATURE OF THE
EXPECTED CONVECTION IN THE NORTH AND THE UNCERTAINTY OF THE MCS
TRACK IN THE SOUTH. SURFACE FRONT EVENTUALLY PUSHES THROUGH THE AREA
ON FRIDAY WHICH SHOULD BRING AN END TO THE RAIN FOR THE MOST PART
ALTHOUGH A LITTLE WRAP AROUND PRECIP IS STILL POSSIBLE INTO THE
EARLY PART OF THE WEEKEND.
06Z RUN OF THE NAM JUST NOW COMING IN FOCUSES MORE ON THE NORTHERN
ACTIVIVTY NOTED ABOVE WHICH WOULD MEAN THE HEAVIER RAIN WOULD OCCUR
ACROSS THE NEB PART OF THE CWA. THIS WILL NEED TO BE MONITORED BY
THE DAY SHIFT.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NEZ039>041-046>049-
060>064-072>077-082>087.
KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ005>007-017>019.
&&Hazardous weather outlook, May 31, 12:17 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1217 PM CDT THU MAY 31 2007 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1217 PM CDT THU MAY 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON HOURS...AND CONTINUE THROUGH TONIGHT. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE. THE PRIMARY HAZARDS WILL BE HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS AROUND 60 MPH. ONE OR TWO ISOLATED TORNADOES ARE ALSO POSSIBLE...PARTICULARLY SOUTH OF INTERSTATE 80. HEAVY RAINFALL IS EXPECTED WITH THESE STORMS AS WELL...AND RAINFALL AMOUNTS OF 1 TO 3 INCHES AND ISOLATED AMOUNTS UP TO 4 INCHES ARE POSSIBLE...WHICH MAY PRODUCE AREAS OF FLOODING AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES CONTINUE ON FRIDAY...BUT SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. THE HEAVIER RAIN IS EXPECTED TO PUSH EAST OF THE OUTLOOK AREA BY MIDDAY...BUT FLOODING WILL REMAIN POSSIBLE AT LEAST THROUGH THE MORNING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2 PM THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, May 31, 3:08 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
308 PM CDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL 1 W PRAIRIE VIEW 39.83N 99.59W
05/31/2007 E1.75 INCH PHILLIPS KS TRAINED SPOTTER
&&
PFANNKUCHLocal storm report, May 31, 3:22 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
322 PM CDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 1 W WOODRUFF 39.99N 99.44W
05/31/2007 E1.75 INCH PHILLIPS KS TRAINED SPOTTER
40 TO 50 MPH WINDS ALSO REPORTED
&&
PFANNKUCHLocal storm report, May 31, 3:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
324 PM CDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FUNNEL CLOUD 1 W PHILLIPSBURG 39.75N 99.34W
05/31/2007 PHILLIPS KS LAW ENFORCEMENT
&&
PFANNKUCHLocal storm report, May 31, 3:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
330 PM CDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 7 N PHILLIPSBURG 39.85N 99.32W
05/31/2007 E1.00 INCH PHILLIPS KS PUBLIC
&&
PFANNKUCHSpecial weather statement, May 31, 3:36 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 336 PM CDT THU MAY 31 2007 KSZ006-312100- SMITH- 336 PM CDT THU MAY 31 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SMITH COUNTY... AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO NEAR AGRA...OR 13 MILES NORTHEAST OF PHILLIPSBURG. WAS NEARLY STATIONARY. GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED WITH. PEOPLE IN SMITH COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. HEINLEIN
Local storm report, May 31, 3:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
341 PM CDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 8 NE PHILLIPSBURG 39.83N 99.22W
05/31/2007 E0.88 INCH PHILLIPS KS PUBLIC
NICKEL SIZE HAIL IS COVERING THE GROUND. HAS BEEN HAILING
FOR TEN MINUTES.
&&
PFANNKUCHThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:54 AM CDT | Flash Flood Watch | GID | Jewell, Mitchell, Osborne, Phillips, Rooks, Smith | 16 hr |
| May 31, 2:50 PM CDT | Tornado Warning | GID | Phillips | 40 min |
| May 31, 3:29 PM CDT | Tornado Warning | GID | Phillips | 31 min |
| May 31, 4:23 PM CDT | Tornado Warning | GID | Jewell, Smith | 67 min |
Nearby
Tornado Warnings in Kansas, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.